Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 12, 2014, 11:06 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 11:06 PM PDT (06:06 UTC)
- Expired
- Aug 13, 2014, 2:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 158 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 6.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502
WGUS56 KOTX 130606
FFWOTX
WAC007-130900-
/O.NEW.KOTX.FF.W.0011.140813T0606Z-140813T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1106 PM PDT TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 200 AM PDT
* AT 1104 PM PDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS
PRODUCING HEAVY RAIN OVER THE HANSEL CREEK BURN SCAR. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE
BURN SCAR WILL RESULT IN DEBRIS FLOW MOVING THROUGH THE INGALLS
CREEK DOWN TOWARD HIGHWAY 97. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CHELAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4748 12065 4746 12065 4744 12070 4747 12072
$$
SB2 follow-up statements
360 WGUS76 KOTX 130829 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 129 AM PDT WED AUG 13 2014 WAC007-130900- /O.CON.KOTX.FF.W.0011.000000T0000Z-140813T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHELAN WA- 129 AM PDT WED AUG 13 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR SOUTH CENTRAL CHELAN COUNTY... AT 121 AM PDT...SPOTTERS IN THE AREAS REPORTED OVER TWO HOURS OF MODERATE TO HEAVY RAIN IN THE AREA NEAR THE HANSEL CREEK BURN SCAR. GAUGES IN THE AREA INDICATED BETWEEN 0.80 AND 1.00" OF RAIN HAS FALLEN OVER THE WARNED AREA. AT 1AM...RAIN HAS BEGAN TO LET UP WITH ONLY LIGHT ADDITIONAL SHOWERS EXPECTED THROUGH MORNING. FLASH FLOODING OR DEBRIS FLOWS WILL WILL BE POSSIBLE AND COULD OCCUR WELL AFTER THE PRECIPITATION HAS ENDED. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW MOVING THROUGH INGALLS CREEK TOWARD HIGHWAY 97 BETWEEN MILE MARKERS 170 AND 180. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL CHELAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4748 12065 4746 12065 4744 12070 4747 12072 $$ SB
169 WGUS76 KOTX 130857 RRA FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 157 AM PDT WED AUG 13 2014 WAC007-130907- /O.EXP.KOTX.FF.W.0011.000000T0000Z-140813T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHELAN WA- 157 AM PDT WED AUG 13 2014 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CHELAN COUNTY WILL EXPIRE AT 200 AM PDT... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4748 12065 4746 12065 4744 12070 4747 12072 $$ SB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:59 PM PDT, 7 minutes earlier.
Area forecast discussion, Aug 12, 10:59 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1059 PM PDT TUE AUG 12 2014
.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.
&&
.DISCUSSION...
Rest of tonight: As of now, by far the main threat will be the
potential for burn scar flooding in the Cascades.
With the upper low dry slot surging NE into SE Wa, the nearly
stationary upper low no sits over the Cascades, with an impressive
comma head and band of embedded heavier pcpn rates likely to
remain in and near the Cascades overnight. We've ended the
thunder threat for SE Wa the rest of the night.
For tomorrow... We expect another strong thunderstorm threat to
occur across SE Wa and the Cntrl Idaho Panhandle based on the
CAPE/deep lyr shear pre-storm environment fcst by most models.bz
&&
.AVIATION...
06Z TAFS: With the almost stratiform character of the pcpn shield
near and in the Cascades, ceilings are expected to remain VFR. But
given the rain-rates obs are showing, we'll have to watch this
carefully. Clearing skies for the SE half of Ern Wa and the Idaho
Panhandle are expected the rest of the night. No fog in the fcst
for sheltered valley of North Idaho, in the fcst under these
clearing skies but, again, this will need to be watches. bz
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 85 62 80 61 81 / 10 40 60 60 50 30
Coeur d'Alene 61 84 60 78 58 81 / 10 40 60 70 60 50
Pullman 58 84 55 77 55 82 / 10 40 60 60 50 20
Lewiston 67 90 66 84 64 88 / 10 40 60 60 50 30
Colville 64 87 58 85 56 84 / 40 50 50 70 60 60
Sandpoint 57 81 53 78 53 77 / 30 50 60 80 80 60
Kellogg 60 82 59 74 57 75 / 10 60 60 70 80 50
Moses Lake 66 88 62 84 61 83 / 20 30 40 60 40 30
Wenatchee 69 86 70 83 68 82 / 50 30 40 60 40 50
Omak 69 87 67 87 64 84 / 80 50 50 60 40 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Mountains (Zone 682)-East
Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington
Okanogan/Methow Valleys (Zone 684)-East Washington South
Central Cascade Mountains (Zone 680)-East Washington South
Central Cascade Valleys (Zone 676).
Flash Flood Watch through Thursday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 12, 6:03 AM PDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 603 AM PDT TUE AUG 12 2014 IDZ001>004-026-027-WAZ031>038-041>044-131315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 603 AM PDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED DAMAGING WINDS IS POSSIBLE. WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR AREAS IN THE CASCADES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND HAIL. NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Local storm report, Aug 12, 8:49 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
849 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MOSCOW 46.73N 116.99W
08/12/2014 LATAH ID PUBLIC
LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
3RD STREET. REPORT FROM BIG COUNTRY NEWS
CONNECTION.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 8:52 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
852 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG MOSCOW 46.73N 116.99W
08/12/2014 LATAH ID PUBLIC
LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
3RD STREET. REPORT FROM BIG COUNTRY NEWS
CONNECTION.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 8:54 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
854 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST RITZVILLE 47.13N 118.38W
08/12/2014 E60 MPH ADAMS WA PUBLIC
LARGE TREE DOWN AT GOLF COURSE
0639 PM TSTM WND GST MOSCOW 46.73N 117.00W
08/12/2014 E60 MPH LATAH ID PUBLIC
6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
>5000 PEOPLE.
0605 PM TSTM WND GST HARRINGTON 47.48N 118.25W
08/12/2014 E60 MPH LINCOLN WA PUBLIC
TREES DOWN
0645 PM TSTM WND GST 4 ENE LINCOLN 47.85N 118.34W
08/12/2014 M59 MPH LINCOLN WA PUBLIC
WIND GUST TO 59 MPH RECORDED AT SEVEN BAYS
MARINA.
0730 PM TSTM WND DMG 1 W HUETTER 47.70N 116.87W
08/12/2014 KOOTENAI ID PUBLIC
LIMBS DOWN ON A HOME AT STEAMBOAT BEND ROAD
0730 PM TSTM WND DMG 2 ENE CHATTAROY 47.90N 117.31W
08/12/2014 SPOKANE WA PUBLIC
29100 N. ELK CHATTAROY RD. REPORTED POWER
LINE DOWN. REPORTED BY SPOKANE_NEWS
0730 PM TSTM WND DMG 4 S SPOKANE 47.62N 117.40W
08/12/2014 SPOKANE WA PUBLIC
2200 S. GRAND BLVD. REPORTED POWER LINE
DOWN. REPORT BY SPOKANE_NEWS
0430 PM TSTM WND DMG 3 NNW LAPWAI 46.45N 116.82W
08/12/2014 NEZ PERCE ID TRAINED SPOTTER
GUST TO 48 MPH AND POWER POLE BLOWN DOWN.
TIME AND ESTIMATED.
0540 PM TSTM WND DMG MOSCOW 46.73N 116.99W
08/12/2014 LATAH ID PUBLIC
LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
3RD STREET. REPORT FROM BIG COUNTRY NEWS
CONNECTION.
0730 PM TSTM WND DMG 3 NW SPOKANE 47.70N 117.46W
08/12/2014 SPOKANE WA PUBLIC
N. DRISCOLL AND W. WELLESLEY, REPORTED POWER
LINE DOWN. REPORTED BY SPOKANE_NEWS
0646 PM TSTM WND DMG 2 S COEUR D'ALENE 47.67N 116.79W
08/12/2014 KOOTENAI ID PUBLIC
TREE LIMB BLOWN DOWN. REPORT FROM TWITTER
0545 PM TSTM WND DMG 6 NNW TYLER 47.52N 117.81W
08/12/2014 SPOKANE WA PUBLIC
TREE DOWN BLOCKING TUCKER PRAIRIE ROAD
0520 PM TSTM WND DMG MOSCOW 46.73N 117.01W
08/12/2014 LATAH ID PUBLIC
LARGE TREE BLOWN DOWN IN TOWN. PHOTO.
0730 PM TSTM WND DMG 2 NNE SPOKANE 47.69N 117.40W
08/12/2014 SPOKANE WA PUBLIC
547 E. EMPIRE, REPORTED POWER LINE DOWN.
REPORTED BY SPOKANE_NEWS
0810 PM TSTM WND DMG SANDPOINT 48.28N 116.56W
08/12/2014 BONNER ID LAW ENFORCEMENT
TREE DOWN ON A POWER LINE.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 9:04 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
904 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG KELLER 48.08N 118.68W
08/12/2014 FERRY WA PUBLIC
TREES DOWN IN KELLER. GUSTS ESTIMATED AT
40-50 MPH. RELAYED TO SPOTTER VIA HAM RADIO.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 9:19 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
919 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST HARRINGTON 47.48N 118.25W
08/12/2014 E60 MPH LINCOLN WA PUBLIC
TREES DOWN
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 9:28 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
928 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST MOSCOW 46.73N 117.00W
08/12/2014 E60 MPH LATAH ID PUBLIC
6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
>5000 PEOPLE.
&&
NWS SPOKANE WA
IRIS SYSTEMThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:00 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Whitman | 60 min |
| Aug 12, 5:10 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 50 min |
| Aug 12, 5:35 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 25 min |
| Aug 12, 5:49 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Lincoln, Spokane, Stevens | 56 min |
| Aug 12, 6:43 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Ferry, Grant, Lincoln, Okanogan, Stevens | 62 min |
| Aug 12, 6:58 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 62 min |
| Aug 12, 7:56 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 64 min |
| Aug 12, 7:57 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas, Ferry, Okanogan | 63 min |
| Aug 12, 8:30 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| Aug 12, 9:41 PM PDT | Flash Flood Warning | OTX | Chelan | 5 hr |
| Aug 12, 10:59 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 13, 12:05 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 12:21 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 12:34 AM PDT | Areal Flood Advisory | OTX | Chelan | 116 min |
| Aug 13, 4:53 AM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Aug 13, 6:47 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 7:28 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 13, 4:06 PM PDT | Special Weather Statement | OTX | Garfield | 39 min |
| Aug 13, 4:46 PM PDT | Special Weather Statement | OTX | Garfield | 44 min |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.